Mississippi, 2015Flash Flood in Mississippi, May 17, 2015
May 17, 2015 · NWS MEG · 1 event in 1 county or zone
A strong upper level trough was pushing into the Central Plains during the early morning hours of May 17, 2015. The associated cold front stretched south through the Southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough was pushing into the Central Plains during the early morning hours of May 17, 2015. The associated cold front stretched south through the Southern Plains. Numerous showers and thunderstorms pushed well east of the front into Eastern Arkansas during the mid-morning hours and eventually weakened. Outflow boundaries associated with the aforementioned activity pushed east into West Tennessee and North Mississippi. These boundaries initiated new convection as the airmass destabilized during the afternoon hours. Some of these thunderstorms contained heavy rain and produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 5:39 PM CST, 36 minutes earlier.
Area forecast discussion, May 17, 5:39 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
639 PM CDT SUN MAY 17 2015
.UPDATE...AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 304 PM CDT SUN MAY 17 2015/
THE MIDSOUTH REMAINS STUCK UNDERNEATH SOUTHWEST FLOW ALOFT. THE
SOUTHWEST FLOW ALOFT HAS BROUGHT THIS WET PATTERN TO THE REGION AS
THE COMBINATION OF SHORTWAVES MOVING THROUGH THE FLOW AND AN
ABUNDANCE OF MOISTURE FROM THE GULF OF MEXICO HAS PRODUCED ROUND
AFTER ROUND OF SHOWERS AND THUNDERSTORMS.
LOOKING AT LATEST RADAR IMAGES...MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS NOW PUSHED EAST OF THE MISSISSIPPI
RIVER. MOST OF THIS CONVECTION WILL LIKELY PUSH EAST OF THE CWA BY
7 PM. HOWEVER...LATEST HRRR SHOWS REDEVELOPMENT OCCURRING OVER
NORTHEAST ARKANSAS BY THAT TIME. THE CORRIDOR FROM NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL MAY SEE MOST OF THE CONVECTION
DURING THE LATE EVENING INTO THE OVERNIGHT HOURS BEFORE IT SHIFTS
SOUTHWARD ON MONDAY. HAVE ADJUSTED POPS ACCORDINGLY. IN
ADDITION...SINCE THERE ARE PORTIONS OF NORTHEAST MISSISSIPPI THAT
HAS SEEN SEVERAL ROUNDS OF HEAVY SHOWERS TODAY...WILL GO AHEAD AND
EXPAND THE FLASH FLOOD WATCH SOUTHWARD TO COVER THE ENTIRE CWA
THROUGH MONDAY.
MONDAY WILL BE ANOTHER RAINY DAY FOR THE MIDSOUTH WITH OFF AND ON
PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS. EXPECT HIGHS IN THE
UPPER 70S TO LOWER 80S.
THE COLD FRONT WILL FINALLY BEGIN TO PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY. MODELS ARE COMING INTO TO CLOSER AGREEMENT
THAT THE FRONT WILL STALL OUT JUST SOUTH OF THE CWA AND BEGIN
LIFTING BACK NORTHWARD AS A WARM FRONT LATE TUESDAY NIGHT INTO
WEDNESDAY. THIS WILL KEEP SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR PORTIONS OF EAST-CENTRAL
ARKANSAS AND NORTH MISSISSIPPI WHILE GIVING THE REST OF THE CWA
ONLY A BRIEF REPRIEVE ON TUESDAY NIGHT.
BY WEDNESDAY...THE ENTIRE MIDSOUTH WILL SEE CHANCES FOR SHOWERS
AND THUNDERSTORMS AGAIN AS A WEAK SHORTWAVE MOVES ACROSS THE CWA.
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL COME WEDNESDAY
NIGHT INTO THURSDAY AS THE FRONT MOVES BACK THROUGH THE AREA AS A
COLD FRONT.
HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY NIGHT THROUGH
SATURDAY. NO PRECIPITATION IS EXPECTED AS A RESULT. HIGHS WILL BE
IN THE MID 70S TO LOWER 80S. LOWS WILL BE IN THE MID 50S TO LOWER
60S.
LOOKS LIKE THE MIDSOUTH COULD BE UNDERNEATH SOUTHWEST FLOW ALOFT
AGAIN BY SATURDAY NIGHT CONTINUING INTO EARLY NEXT WEEK. THIS
COULD BRING ANOTHER EXTENDED WET PERIOD TO THE REGION.
KRM
&&
.AVIATION...00Z TAFS
MORE OF THE SAME OVER THE NEXT 24 HOURS....ALTHOUGH THIS LOOKS
LIKE THE END OF SEVERAL DAYS OF DEALING WITH STORMS. PERIODS OF
THUNDERSTORMS WILL RESULT IN BRIEF IFR VIS AND VARIABLE GUSTY
WINDS.
A LINE OF THUNDERSTORMS IS DEVELOPING OVER EAST ARKANSAS AND COULD
IMPACT JBR BY 1-2Z. DID NOT INCLUDE TS AT MEM...BUT THAT MAY NEED
TO BE ADDED BASED ON RADAR TRENDS OVER THE NEXT COUPLE OF HOURS.
ARRIVAL WOULD LIKELY BE 3-4Z.
SHORT RANGE MODELS INDICATE ANOTHER YET ROUND OF TSRAS WILL FIRE
UP AFTER MIDNIGHT...SHIFTING ACROSS JBR...MEM...AND MKL PRIOR TO
SUNRISE. MODELS DISAGREE ON HOW WIDESPREAD LOW CLOUDS LATER
TONIGHT AND MON MORNING. BEST CHANCES APPEAR TO BE AT KTUP AND
PLACED A MVFR CIG THERE MONDAY MORNING OTRW WILL GO WITH
OPTIMISTIC FORECAST. ANOTHER ROUND OF DAYTIME HEATING DRIVEN
STORMS IS EXPECTED TOMORROW. WILL CARRY TEMPO TSRA AT ALL SIDES
FOR MOST OF THE AFTERNOON.
SOUTH WINDS 10-12 KTS WITH HIGHER GUSTS THIS AFTN...8-10 KTS
TONIGHT. WINDS SHOULD BEGIN TO SHIFT MORE WESTERLY OR
NORTHWESTERLY BY SUNSET TOMORROW...AND PRECIPITATION SHOULD COME
TO AN END.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 17, 2:10 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SUN MAY 17 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
310 PM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
MIDSOUTH THROUGH THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE
THE MAIN SEVERE WEATHER THREATS. AN ISOLATED TORNADO IS POSSIBLE
ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL.
A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TONIGHT FOR THE ENTIRE
MIDSOUTH. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN THIS AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FLASH FLOOD WATCH WILL CONTINUE MONDAY FOR THE ENTIRE MIDSOUTH. A
FEW STRONG THUNDERSTORMS MAY OCCUR MONDAY WITH STRONG GUSTY WINDS
AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE RELAY ANY FLASH FLOODING OR SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
KRM
In the hours before
Local storm report, May 17, 1:16 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 4 SW BOLIVAR 35.22N 89.05W
05/17/2015 HARDEMAN TN EMERGENCY MNGR
VAN BUREN ROAD CLOSED NEAR HIGHWAY 18 SOUTH IS CLOSED DUE
TO HIGH WATER.
&&
SJMSpecial weather statement, May 17, 3:07 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT SUN MAY 17 2015
MSZ014>016-172145-
UNION MS-LEE MS-PONTOTOC MS-
407 PM CDT SUN MAY 17 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 445 PM CDT FOR...
SOUTHEASTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 406 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR PONTOTOC...MOVING NORTHEAST AT 20 MPH.
PEOPLE IN SOUTHEASTERN UNION...NORTHWESTERN LEE AND NORTHEASTERN
PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3424 8902 3434 8910 3454 8879 3431 8865
TIME...MOT...LOC 2106Z 247DEG 16KT 3431 8898
Special weather statement, May 17, 4:41 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT SUN MAY 17 2015
MSZ016-022-023-172315-
CALHOUN MS-LEE MS-CHICKASAW MS-
541 PM CDT SUN MAY 17 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 615 PM CDT FOR...
SOUTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 540 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR VARDAMAN...OR 13
MILES WEST OF HOUSTON...MOVING NORTHEAST AT 30 MPH.
PEOPLE IN SOUTHEASTERN CALHOUN...SOUTHWESTERN LEE AND CHICKASAW
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3390 8935 3408 8876 3395 8872 3381 8872
3381 8893 3375 8893 3375 8903 3374 8904
3374 8926
TIME...MOT...LOC 2240Z 246DEG 48KT 3386 8923Special weather statement, May 17, 4:42 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SUN MAY 17 2015
MSZ006-017-172315-
ITAWAMBA MS-TISHOMINGO MS-
542 PM CDT SUN MAY 17 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 615 PM CDT FOR...
NORTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 542 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR SANDY SPRINGS...OR
NEAR FULTON...MOVING NORTHEAST AT 25 MPH.
PEOPLE IN NORTHERN ITAWAMBA AND SOUTHEASTERN TISHOMINGO COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3435 8817 3424 8841 3439 8854 3447 8843
3446 8833 3454 8833 3467 8815 3465 8813
TIME...MOT...LOC 2242Z 234DEG 20KT 3436 8841
30Flash Flood, Pontotoc
- When
- May 17, 6:15 PM CST to 8:15 PM CST
- Where
- Pontotoc County, 2.66 mi ENE of Cherry Creek to 2.97 mi ENE of Cherry Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.365, -88.957
Heavy rain produced flash flooding in between Ecru and New Harmony. The roadway was partially washed out at the intersection of Subertown Road and Baggett Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, May 17, 20152 deaths · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Texas, May 17, 20151 death · $70,000 · 11 events
- Tornadoes and Damaging Winds in Iowa, May 17, 2015$798,000 · EF1 · 21 events
- Tornado in Louisiana, May 17, 20152 injured · $100,000 · EF1 · 1 event
- Flash Flood and Damaging Winds in Mississippi, May 17 to 18, 2015$175,000 · 60 kt wind · 10 events
- Flash Flooding and Damaging Winds in Louisiana, May 17 to 18, 2015$96,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Arkansas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Tennessee, May 17, 2015$23,000 · 65 kt wind · 3 events
- Flash Flooding in Kentucky, May 17, 2015$23,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, May 17, 2015$20,000 · 65 kt wind · 3 events
- High Wind in North Dakota, May 17, 201552 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572894.